Alert archive / Texas / Beach Hazards Statements in 2018

Beach Hazards Statement 10, NWS Houston/Galveston, TX

October 24, 2018Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Oct 24, 2018, 5:32 AM CDT for Matagorda County, Texas. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2018, 5:32 AM CDT (10:32 UTC)
Expired
Oct 24, 2018, 11:00 PM CDT
In force
17 hr
Issued by
NWS Houston/Galveston, TX

County Matagorda County, TX

The radar

The Houston radar (KHGX), 118 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2018-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2018-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WHUS44 KHGX 241032
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
532 AM CDT Wed Oct 24 2018

...Minor coastal flooding and high risk of rip currents today...

.Moderate northeast to east winds will maintain elevated water
levels today. Minor coastal flooding will be possible around 
times of high tide. In addition, strong rip and longshore currents
on can be expected along area beaches today.

TXZ437-438-241845-
/O.NEW.KHGX.CF.Y.0007.181024T1032Z-181025T0400Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
532 AM CDT Wed Oct 24 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM CDT THIS
EVENING...

The National Weather Service in Houston/Galveston has issued a
Coastal Flood Advisory, which is in effect until 11 PM CDT this
evening. 

* COASTAL FLOODING...possible around high tide today. Low lying roads
  in Surfside, the Blue Water Highway, the intersection of 
  Highway 87 at Highway 124 on the Bolivar Peninsula are most 
  susceptible. Waves may run up the beach close to portions of the
  Galveston Seawall.

* TIMING...High tide occurs around 5 pm along area beaches today,
  though overwash can occur several hours before and after that 
  time.
 
* IMPACTS...Water and debris may overwash lower lying coastal
  roads making travel difficult. In addition, rip currents and
  longshore currents will be dangerous to swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

&&

$$

TXZ436-241845-
/O.NEW.KHGX.BH.S.0010.181024T1032Z-181025T0400Z/
Matagorda Islands-
532 AM CDT Wed Oct 24 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Houston/Galveston has issued a
Beach Hazards Statement for elevated tide levels and dangeough rip
and longshore currents, which is in effect through this evening.


* HAZARDS...Dangerous rip currents and elevated tide levels

* TIMING...Through the late evening hours

* LOCATION...Gulf facing beaches

* POTENTIAL IMPACTS...Rip currents and longshore currents will be dangerous
  to swimmers. Elevated tides will pose a threat to those near 
  the shore as waves run up the beach possibly to near the dunes 
  at high tide. The very lowest lying roads could also see some 
  minor overwash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
3 follow-up statements
082 
WHUS44 KHGX 241952
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
252 PM CDT Wed Oct 24 2018

...Minor coastal flooding and high risk of rip currents today...

.Moderate northeast to east winds will maintain elevated water
levels into tonight. Minor coastal flooding will be possible around
times of high tide this evening. In addition, strong rip and longshore
currents on can be expected along area beaches.

TXZ437-438-250400-
/O.CON.KHGX.CF.Y.0007.000000T0000Z-181025T0400Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
252 PM CDT Wed Oct 24 2018

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING...

* COASTAL FLOODING...possible around high tide today. Low lying 
  roads in Surfside, the Blue Water Highway, the intersection of 
  Highway 87 at Highway 124 on the Bolivar Peninsula are most 
  susceptible. Waves may run up the beach close to portions of 
  the Galveston Seawall. 

* TIMING...High tide occurs around 5 pm along area beaches 
  today, though overwash can occur several hours before and 
  after that time. 

* IMPACTS...Water and debris may overwash lower lying coastal 
  roads making travel difficult. In addition, rip currents and 
  longshore currents will be dangerous to swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

&&

$$

TXZ436-250400-
/O.CON.KHGX.BH.S.0010.000000T0000Z-181025T0400Z/
Matagorda Islands-
252 PM CDT Wed Oct 24 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING...

* HAZARDS...Dangerous rip currents and elevated tide levels

* TIMING...Through the late evening hours

* LOCATION...Gulf facing beaches

* POTENTIAL IMPACTS...Rip currents and longshore currents will 
  be dangerous to swimmers. Elevated tides will pose a threat to 
  those near the shore as waves run up the beach possibly to 
  near the dunes at high tide. The very lowest lying roads could 
  also see some minor overwash. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
002 
WHUS44 KHGX 242143
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
443 PM CDT Wed Oct 24 2018

...Minor coastal flooding and high risk of rip currents today...

.Moderate northeast to east winds will maintain elevated water
levels into tonight. Minor coastal flooding will be possible
around times of high tide this evening. In addition, strong rip
and longshore currents on can be expected along area beaches.

TXZ437-438-250900-
/O.NEW.KHGX.RP.S.0040.181024T2143Z-181025T0900Z/
/O.CON.KHGX.CF.Y.0007.000000T0000Z-181025T0400Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
443 PM CDT Wed Oct 24 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 4 AM CDT THURSDAY...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING...

The National Weather Service in Houston/Galveston has issued a
High Rip Current Risk, which is in effect until 4 AM CDT
Thursday. 

* COASTAL FLOODING...possible around high tide today. Low lying 
  roads in Surfside, the Blue Water Highway, the intersection of 
  Highway 87 at Highway 124 on the Bolivar Peninsula are most 
  susceptible. Waves may run up the beach close to portions of 
  the Galveston Seawall. 

* TIMING...High tide occurs around 5 pm along area beaches 
  today, though overwash can occur several hours before and 
  after that time. 

* IMPACTS...Water and debris may overwash lower lying coastal 
  roads making travel difficult. In addition, rip currents and 
  longshore currents will be dangerous to swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.
               
Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. Heed the advice of lifeguards...beach patrol...
flags and signs. Swim near a lifeguard.
               
If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$

TXZ436-250400-
/O.CON.KHGX.BH.S.0010.000000T0000Z-181025T0400Z/
Matagorda Islands-
443 PM CDT Wed Oct 24 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING...

* HAZARDS...Dangerous rip currents and elevated tide levels

* TIMING...Through the late evening hours

* LOCATION...Gulf facing beaches

* POTENTIAL IMPACTS...Rip currents and longshore currents will 
  be dangerous to swimmers. Elevated tides will pose a threat to 
  those near the shore as waves run up the beach possibly to 
  near the dunes at high tide. The very lowest lying roads could 
  also see some minor overwash. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
769 
WHUS44 KHGX 250312
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
1012 PM CDT Wed Oct 24 2018

...Minor coastal flooding and high risk of rip currents this evening...

.Moderate northeast will maintain elevated water levels tonight 
and lower through the overnight hours. Minor coastal flooding will 
be possible . In addition, strong rip currents can be expected 
along area beaches.

TXZ437-438-250900-
/O.CON.KHGX.CF.Y.0007.000000T0000Z-181025T0400Z/
/O.CON.KHGX.RP.S.0040.000000T0000Z-181025T0900Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
1012 PM CDT Wed Oct 24 2018

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 4 AM CDT
THURSDAY...

* COASTAL FLOODING...possible around high tide this evening. Low lying 
  roads in Surfside, the Blue Water Highway, the intersection of 
  Highway 87 at Highway 124 on the Bolivar Peninsula are most 
  susceptible. Waves may run up the beach close to portions of 
  the Galveston Seawall. 

* TIMING...High tide occurred around 7 pm along area beaches. 
  Overwash can continue for a few hours after high tide. 

* IMPACTS...Water and debris may overwash lower lying coastal 
  roads making travel difficult. In addition, rip currents and 
  longshore currents will be dangerous to swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

There is a high risk of rip currents. Life threatening rip
currents are likely in the surf zone.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. Heed the advice of lifeguards...beach patrol...
flags and signs. Swim near a lifeguard.

If you become caught in a rip current...yell for help. Remain
calm...do not exhaust yourself and stay afloat while waiting for
help. If you have to swim out of a rip current...swim parallel to
shore and back toward the beach when possible. Do not attempt to
swim directly against a rip current as you will tire quickly.

&&

$$

TXZ436-250415-
/O.CON.KHGX.BH.S.0010.000000T0000Z-181025T0400Z/
Matagorda Islands-
1012 PM CDT Wed Oct 24 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING...

* HAZARDS...Dangerous rip currents and elevated tide levels

* TIMING...Through the late evening hours

* LOCATION...Gulf facing beaches

* POTENTIAL IMPACTS...Rip currents and longshore currents will 
  be dangerous to swimmers. Elevated tides will pose a threat to 
  those near the shore as waves run up the beach possibly to 
  near the dunes at high tide. The very lowest lying roads could 
  also see some minor overwash. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Oct 24, 3:49 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 24, 3:49 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
349 AM CDT Wed Oct 24 2018

.DISCUSSION...
Southeast Texas will see increasing rain chances as the day progresses
with the best coverage for most of the area coming during the late
afternoon hours today and on through the early morning hours tomorrow.
Increasing instability and deepening moisture levels support rain and
possible embedded thunderstorms as the remnants of Willa move across
the state and help to develop a surface low near the coast. Most areas
will see just rain, but cannot rule out some thunderstorm development
near the coast as this storm system organizes and moves on through.
Enough instability might develop for possible strong/severe storms
closer to the coast, and the movement of the low will help to determine
whether or not any of this possible activity happens inland. Through
tomorrow morning, rainfall totals are expected to average 1 to 2 inches
with some isolated higher amounts possible. Look for decreasing rain
coverage from west to east during the early morning hours tomorrow.
Once this system moves off to our east tomorrow, a drier pattern
eventually sets up for the end of the week, on through the weekend
as a northwest flow aloft develops, and into the first half of next
week as surface high pressure dominates the area. Our next rain chances
look like they return toward the end of next week when moisture levels
begin to rise as the high moves off to the east and onshore winds come
back. 42
&&

.MARINE...
Moderate to strong ne/e winds will persist along a developing
coastal low today. Elevated winds/seas remain in place and so will
the Small Craft Advisory. The coastal low should move northeastward
along/parallel the upper Texas coast later today and tonight.
Isolated strong storms will be a possibility.

Water levels are running 1-1.5 feet above normal. This will be a
concern along portions of the coastline for the late afternoon high
tide (Surfside, Blue Water Highway, & Bolivar - esp Highway 87/124
intersection) where overwash on the lowest flood prone roads will
probably occur. Have upgraded to a Coastal Flood Advisory for the
above locations. Kept the Beach Hazards Statement going for the
coast further south where significant impacts aren't anticipated
with these levels. Will continue the mention of high risk of rip
currents in both products.

As the coastal low moves east later tonight, winds will back to the
northwest...which should bring drier wx and gradually improving
marine conditions later Thurs and into the weekend.  47

&&

.AVIATION...
800-2000 ft ceilings are beginning to expand inland & suspect
they'll probably remain in place throughout the day considering
steep inversion in place. Increasing moisture/lift will bring
increasing precip coverage to se Tx during the day. Though there
will sct activity around further south and east...think the bulk of
precip will be situated north and west of the Highway 59 corridor
into the mid/late afternoon hours. Then more widespread precip
moving in and across the region from the west from roughly 21-04z.
Added some VCTS's for LBX & GLS as potential for storms exists near
the coast as a surface low moves nearby.  Precip should push off to
the east after 6z, but IFR ceilings and patchy fog should linger
into the morning hours Thurs.  47

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      63  56  66  53  74 /  90  90  10   0   0
Houston (IAH)              66  59  69  54  75 /  80  90  10   0   0
Galveston (GLS)            73  65  70  60  74 /  70  90  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 11 PM CDT this evening for the
     following zones: Brazoria Islands...Galveston Island and
     Bolivar Peninsula.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this afternoon for
     the following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 4 PM CDT this afternoon for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&
Hazardous weather outlook, Oct 24, 4:17 AM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
417 AM CDT Wed Oct 24 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-437-251200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
417 AM CDT Wed Oct 24 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

The area will see increasing rain chances as the day progresses with
the best coverage for most locations coming during the late afternoon
hours today and on through the early morning hours tomorrow. Isolated
thunderstorms development is possible. Rainfall totals are expected
to average 1 to 2 inches with some isolated higher amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The weather will be dry.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed today through early Thursday morning.

GMZ330-335-350-355-370-375-TXZ436-438-251200-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Galveston Island and Bolivar Peninsula-
Matagorda Bay-Matagorda Islands-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
417 AM CDT Wed Oct 24 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Elevated winds and seas along with the risk of rip currents will persist,
and Small Craft Advisories will likely be in effect at times. Periods
of showers and possible thunderstorms can be expected. Above normal
tide levels could lead to some minor coastal flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous conditions are expected to diminish on Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed today through early Thursday morning.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 5:32 AM CDTCoastal Flood AdvisoryHGXBrazoria, Galveston17 hr
Oct 24, 10:16 AM CDTRiver Flood WarningHGXHouston, Madison6 days
Oct 24, 12:43 PM CDTSpecial Marine WarningHGX62 min
Oct 24, 1:43 PM CDTSpecial Marine WarningHGX47 min
Oct 24, 1:57 PM CDTRiver Flood WarningHGXJackson30 hr
Oct 24, 2:21 PM CDTSpecial Marine WarningHGX24 min
Oct 24, 4:43 PM CDTRip Current StatementHGXBrazoria, Galveston11 hr
Oct 24, 5:17 PM CDTAreal Flood AdvisoryHGXBrazoria58 min
Oct 24, 5:39 PM CDTSpecial Weather StatementHGXBrazoria51 min
Oct 24, 6:04 PM CDTFlash Flood WarningHGXBrazoria, Galveston116 min

Nearby

Beach Hazards Statements in Texas, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.